Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

The asymptotics of heavily burdened viscoelastic rods


Authors: Stuart S. Antman and Süleyman Ulusoy
Journal: Quart. Appl. Math. 70 (2012), 437-467
MSC (2010): Primary 35B25, 35C20, 35G31, 35K35, 35K70, 74C20, 74D10, 74K10
DOI: https://doi.org/10.1090/S0033-569X-2012-01325-0
Published electronically: May 25, 2012
MathSciNet review: 2986130
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper treats the spatial motion of a deformable nonlinearly viscoelastic rod carrying a heavy rigid body. The ratio of the inertia of the rod to that of the attached rigid body is characterized by a small parameter $ \varepsilon $. The boundary conditions on the rod where it is attached to the rigid body are the ordinary differential equations of motion for the rigid body subject to the contact loads exerted on the rigid body by the rod. The entire system is thus governed by a quasilinear parabolic-hyperbolic system of partial differential equations coupled to the ordinary differential equations for the rigid body, with $ \varepsilon $ appearing in the coefficients of the acceleration terms of the rod. This paper gives a rigorous asymptotic expansion of the solutions of initial-boundary-value problems for this system, consisting of a regular expansion and an initial-layer expansion. The leading term of the regular expansion satisfies the reduced problem, obtained by setting $ \varepsilon =0$ in the governing equations. The reduced problem is governed by a curious set of quasilinear functional-differential equations, the solutions of which exhibit a rich and interesting behavior. (In the absence of dissipation, which is needed for the justification of the asymptotic expansion, the leading term of the regular expansion satisfies a steady-state problem parametrized by time, which enters through the boundary conditions.) The remaining terms of the regular expansion satisfy linear problems. The leading term of the initial-layer expansion satisfies a quasilinear parabolic system, and the remaining terms satisfy linear parabolic systems. Thus the asymptotic expansion leads to greatly simplified equations. The regular and initial-layer corrections to the solution of the reduced problem show that it exhibits the main features of the solution to the whole system.

The justification of the asymptotic expansion consists in estimating the error. For this purpose, a Faedo-Galerkin method is used to obtain sharp estimates for the exponential decay in time of the terms of the initial-layer expansion (satisfying parabolic systems). (This method is far more efficient than the repeated use of the Maximum Principle à la S.N. Bernstein (see Wiegner, Math. Z. 188 (1984) 3-22) for treating the analogous scalar problem by Yip et al., J. Math. Pures Appl. 81 (2002) 283-309. The Maximum Principle is not applicable to our parabolic systems. Even for such scalar problems, the Faedo-Galerkin method as used here is far simpler and more efficient.) The main focus of this paper is on the derivation of these estimates.

A significant part of the analysis is devoted to handling technical difficulties due to the peculiarities of the geometrically exact equations governing the spatial motion of viscoelastic rods with a general class of nonlinear constitutive equations of strain-rate type invariant under rigid motions.


References [Enhancements On Off] (What's this?)

  • 1. S.S. Antman, The paradoxical asymptotic status of massless springs, SIAM J. Appl. Math. 48 (1988) 1319-1334. MR 968832 (90b:35194)
  • 2. S.S. Antman, Nonlinear Problems of Elasticity, 2nd edition, Springer, 2005. MR 2132247 (2006e:74001)
  • 3. S.S. Antman, R.S. Marlow, and C.P. Vlahacos, The complicated dynamics of heavy rigid bodies attached to light deformable rods, Quart. Appl. Math. 56 (1998) 431-460. MR 1637036 (99e:73068)
  • 4. S.S. Antman and T.I. Seidman, The parabolic-hyperbolic system governing the spatial motion of nonlinearly viscoelastic rods, Arch. Rational Mech. Anal. 175 (2005) 85-150. MR 2106258 (2006b:74015)
  • 5. S.S. Antman and J.P. Wilber, The asymptotic problem for the springlike motion of a heavy piston in a viscous gas, Quart. Appl. Math. 65 (2007) 471-498. MR 2354883 (2009g:76128)
  • 6. J.P. Aubin, Un théorème de compacité, C. R. Acad. Sci., Paris 265 (1963) 5042-5045. MR 0152860 (27:2832)
  • 7. M.F. Beatty, Finite amplitude oscillations of a simple rubber support system, Arch. Rational Mech. Anal. 83 (1983) 195-219. MR 701902 (84g:73039)
  • 8. C. M. Dafermos and J. A. Nohel, Energy methods for nonlinear hyperbolic differential equations, Comm. P.D.E.s 4 (1979) 219-278. MR 522712 (80b:45018)
  • 9. A. Friedman, Partial Differential Equations of Parabolic Type, Prentice-Hall, 1964. MR 0181836 (31:6062)
  • 10. G.H. Handelman and J.B. Keller, Small vibrations of a slightly stiff pendulum. Proc. 4th U.S. Nat. Congr. Appl. Mech., Vol. 1, Amer. Soc. Mech. Engrs., 1962, pp. 195-202. MR 0153150 (27:3119)
  • 11. P. Krishnaprasad and J.E. Marsden, Hamiltonian structures and stability for rigid bodies with flexible attachments, Arch. Rational Mech. Anal. 98 (1987) 71-93. MR 866725 (87m:58084)
  • 12. O.A. Ladyženskaja, Mixed Problems for Hyperbolic Equations (in Russian), GITTL, Moscow, 1953. MR 0071631 (17:160c)
  • 13. O.A. Ladyženskaja, V.A. Solonnikov, and N.N. Ural'ceva, Linear and Quasilinear Equations of Parabolic Type, Translations of Mathematical Monographs, vol. 23, Amer. Math. Soc., 1967. MR 0241822 (39:3159b)
  • 14. J.-L.Lions, Quelques méthodes de résolution des problèmes aux limites non linéaires, Dunod, Gauthier-Villars, 1969. MR 0259693 (41:4326)
  • 15. D.R. Smith, Singular Perturbation Theory, Cambridge, 1985. MR 812466 (87d:34001)
  • 16. S.L. Sobolev, Applications of Functional Analysis in Mathematical Physics, Amer. Math. Soc., 1963. MR 0165337 (29:2624)
  • 17. M. Wiegner, On the asymptotic behaviour of solutions of nonlinear parabolic equations, Math. Z. 188 (1984) 3-22. MR 767358 (86b:35017)
  • 18. J.P. Wilber, Absorbing balls for equations modeling nonuniform deformable bodies with heavy rigid attachments, J. Dyn. Diff. Eqs. 19 (2002) 855-887. MR 1940106 (2003j:37139)
  • 19. J.P. Wilber, Invariant manifolds describing the dynamics of a hyperbolic-parabolic equation from nonlinear elasticity, Dyn. Systems 21 (2006) 465-490. MR 2273689 (2007m:37197)
  • 20. J.P. Wilber and S.S. Antman, Global attractors for a degenerate partial differential equation from nonlinear viscoelasticity, Physica D 150 (2001) 179-208. MR 1820734 (2001m:74013)
  • 21. S.-C. Yip, S.S. Antman, and M. Wiegner, The motion of a particle on a light viscoelastic bar: Asymptotic analysis of the quasilinear parabolic-hyperbolic equation, J. Math. Pures Appl. 81 (2002) 283-309. MR 1967351 (2004k:35378)
  • 22. W. Weaver, Jr., S.P. Timoshenko, and D.H. Young, Vibration Problems in Engineering, 5th edition, Wiley, 1990.
  • 23. E. Zeidler, Nonlinear Functional Analysis and its Applications, Vol. IIB, Springer-Verlag, New York, 1990. MR 1033498 (91b:47002)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2010): 35B25, 35C20, 35G31, 35K35, 35K70, 74C20, 74D10, 74K10

Retrieve articles in all journals with MSC (2010): 35B25, 35C20, 35G31, 35K35, 35K70, 74C20, 74D10, 74K10


Additional Information

Stuart S. Antman
Affiliation: Department of Mathematics, Institute for Physical Science and Technology, and Institute for Systems Research, University of Maryland, College Park, Maryland 20742
Email: ssa@math.umd.edu

Süleyman Ulusoy
Affiliation: Faculty of Education, Zirve University, K$𝜄$z$𝜄$lhisar Campus, 27260 Gaziantep, Turkey
Email: suleyman.ulusoy@zirve.edu.tr

DOI: https://doi.org/10.1090/S0033-569X-2012-01325-0
Received by editor(s): January 2, 2012
Published electronically: May 25, 2012
Dedicated: This paper is dedicated to Costas Dafermos on the occasion of his 70th birthday.
Article copyright: © Copyright 2012 Brown University
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society